Assessment of the Geriatric Patient with Multisystem Failure

1730 WordsJul 16, 20127 Pages
Assessment of Geriatric Patient with Multisystem Failure The initial immediate assessment of the patient would be to assess Mrs. Baker’s airway and breathing since she is having dyspnea. Next, obtain vital signs: respiration rate, blood pressure, temperature and pulse rate. The nurse should also listen to lung sounds. It would be extremely important to determine the oxygenation of the patient by placing a pulse oximeter on an available index finger while observing Mrs. Baker’s skin color, skin around lips and beds of her fingernails. Capillary refill time should also be noted while assessing the fingernail beds. The nurse will need to determine Mrs. Baker’s current level of consciousness. She would do this by assessing pupil reactivity,…show more content…
It is important for a nurse to also note that an unconscious patient may also show an increase in respiration rate and blood pressure when experiencing pain. Controlling pain in a geriatric patient with multisystem failure who is not alert may seem challenging, but a good nurse would be observing for signs of agitation, moaning, groaning or grimacing as well as any restlessness the patient may be displaying. Before the nurse administers medication to control pain she must check standing orders and verify patient identifiers. After reviewing standing orders, the nurse should know that medication administered orally would not be indicated for Mrs. Baker due to her level of consciousness. IM injection would be considered undesirable as the patient is already showing signs of agitation and the nurse would have to position the patient accordingly in order to administer the IM injection. Since intravenous access has already been established, administering morphine via IV would be the best option and would result in the quickest relief of the patient’s pain. Once the pain medication has been administered, the nurse should be vigil in checking and assessing the patient every 5-10 minutes post IV morphine administration to determine the effectiveness of the intervention. The nurse will need to look for a decrease in all the signs she noted in the patient that were indicating the patient was in pain prior to the medication administration. If a decrease in pain

More about Assessment of the Geriatric Patient with Multisystem Failure

Open Document